Skip to Main Content

Bulletin of the American Mathematical Society

Published by the American Mathematical Society, the Bulletin of the American Mathematical Society (BULL) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.47.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Author: W. Ballmann
Title: Lectures on spaces of nonpositive curvature
Additional book information: Birkhäuser, Basel, 1995, vii+112 pp., ISBN 3-7643-5242-6, $39.95$

Authors: Martin R. Bridson and André Haefliger
Title: Metric spaces of non-positive curvature
Additional book information: Springer-Verlag, Berlin, 1999, xxi+643 pp., ISBN 3-540-64324-9, $109.00$

Author: Patrick B. Eberlein
Title: Geometry of nonpositively curved manifolds
Additional book information: University of Chicago Press, Chicago, 1996, vii+449 pp., ISBN 0-226-18198-7, $45.00$

References [Enhancements On Off] (What's this?)

Werner Ballmann, Axial isometries of manifolds of nonpositive curvature, Math. Ann. 259 (1982), no. 1, 131-144. MR 83i:53068
Werner Ballmann, Nonpositively curved manifolds of higher rank, Ann. of Math. (2) 122 (1985), no. 3, 597-609. MR 87e:53059
W. Ballmann, Lectures on spaces of nonpositive curvature, Birkhäuser Verlag, Basel, 1995. MR 97a:53053
Werner Ballmann and Michael Brin, Orbihedra of nonpositive curvature, Inst. Hautes Études Sci. Publ. Math. (1995), no. 82, 169-209. MR 97i:53049
Werner Ballmann, Misha Brin, and Patrick Eberlein, Structure of manifolds of nonpositive curvature. I, Ann. of Math. (2) 122 (1985), no. 1, 171-203. MR 87c:58092a
Werner Ballmann, Misha Brin, and Ralf Spatzier, Structure of manifolds of nonpositive curvature. II, Ann. of Math. (2) 122 (1985), no. 2, 205-235. MR 87c:58092b
G. Besson, G. Courtois, and S. Gallot, Entropies et rigidités des espaces localement symétriques de courbure strictement négative, Geom. Funct. Anal. 5 (1995), no. 5, 731-799. MR 96i:58136
D. Burago, S. Ferleger, and A. Kononenko, Uniform estimates on the number of collisions in semi-dispersing billiards, Ann. of Math. (2) 147 (1998), no. 3, 695-708. MR 99f:58120
Mladen Bestvina and Geoffrey Mess, The boundary of negatively curved groups, J. Amer. Math. Soc. 4 (1991), no. 3, 469-481. MR 93j:20076
Marc Burger and Shahar Mozes, Finitely presented simple groups and products of trees, C. R. Acad. Sci. Paris Sér. I Math. 324 (1997), no. 7, 747-752. MR 98g:20041
Brian H. Bowditch, Cut points and canonical splittings of hyperbolic groups, Acta Math. 180 (1998), no. 2, 145-186. MR 99g:20069
Brian H. Bowditch, A topological characterisation of hyperbolic groups, J. Amer. Math. Soc. 11 (1998), no. 3, 643-667. MR 99c:20048
Marc Bourdon and Hervé Pajot, Poincaré inequalities and quasiconformal structure on the boundary of some hyperbolic buildings, Proc. Amer. Math. Soc. 127 (1999), no. 8, 2315-2324. MR 99j:30024
Marc Bourdon and Hervé Pajot, Rigidity of quasi-isometries for some hyperbolic buildings, Comment. Math. Helv. 75 (2000), no. 4, 701-736. CMP 2001:05
Keith Burns and Ralf Spatzier, Manifolds of nonpositive curvature and their buildings, Inst. Hautes Études Sci. Publ. Math. (1987), no. 65, 35-59. MR 88g:53050
Richard D. Canary, Ends of hyperbolic $3$-manifolds, J. Amer. Math. Soc. 6 (1993), no. 1, 1-35. MR 93e:57019
Élie Cartan, Leçons sur la géométrie des espaces de Riemann, Éditions Jacques Gabay, Sceaux, 1946. CMP 93:04
Ruth M. Charney and Michael W. Davis, Strict hyperbolization, Topology 34 (1995), no. 2, 329-350. MR 95m:57034
Alain Connes, Mikhaïl Gromov, and Henri Moscovici, Conjecture de Novikov et fibrés presque plats, C. R. Acad. Sci. Paris Sér. I Math. 310 (1990), no. 5, 273-277. MR 91e:57041
Andrew Casson and Douglas Jungreis, Convergence groups and Seifert fibered $3$-manifolds, Invent. Math. 118 (1994), no. 3, 441-456. MR 96f:57011
Kevin Corlette, Archimedean superrigidity and hyperbolic geometry, Ann. of Math. (2) 135 (1992), no. 1, 165-182. MR 92m:57048
Christopher B. Croke, Rigidity for surfaces of nonpositive curvature, Comment. Math. Helv. 65 (1990), no. 1, 150-169. MR 91d:53056
Michael W. Davis and Tadeusz Januszkiewicz, Hyperbolization of polyhedra, J. Differential Geom. 34 (1991), no. 2, 347-388. MR 92h:57036
Patrick Eberlein, A canonical form for compact nonpositively curved manifolds whose fundamental groups have nontrivial center, Math. Ann. 260 (1982), no. 1, 23-29. MR 84h:53049
Patrick Eberlein and Jens Heber, A differential geometric characterization of symmetric spaces of higher rank, Inst. Hautes Études Sci. Publ. Math. (1990), no. 71, 33-44. MR 91j:53022
Alex Eskin, Quasi-isometric rigidity of nonuniform lattices in higher rank symmetric spaces, Journal of the American Mathematical Society 11 (1998), no. 2, 321-361. MR 98g:22005
F. T. Farrell and W. C. Hsiang, On Novikov's conjecture for nonpositively curved manifolds. I, Ann. of Math. (2) 113 (1981), no. 1, 199-209. MR 83j:57018
F. T. Farrell and L. E. Jones, Topological rigidity for compact non-positively curved manifolds, Differential geometry: Riemannian geometry (Los Angeles, CA, 1990), Amer. Math. Soc., Providence, RI, 1993, pp. 229-274. MR 94m:57067
David Gabai, Convergence groups are Fuchsian groups, Ann. of Math. (2) 136 (1992), no. 3, 447-510. MR 93m:20065
David Gabai, On the geometric and topological rigidity of hyperbolic $3$-manifolds, J. Amer. Math. Soc. 10 (1997), no. 1, 37-74. MR 97h:57028
D. Gabai, R. Meyerhoff, and N. Thurston, Homotopy hyperbolic 3-manifolds are hyperbolic, Annals of Math, to appear.
M. Gromov, Hyperbolic groups, Essays in group theory, Springer, New York, 1987, pp. 75-263. MR 89e:20070
Mikhail Gromov and Richard Schoen, Harmonic maps into singular spaces and $p$-adic superrigidity for lattices in groups of rank one, Inst. Hautes Études Sci. Publ. Math. (1992), no. 76, 165-246. MR 94e:58032
Detlef Gromoll and Joseph A. Wolf, Some relations between the metric structure and the algebraic structure of the fundamental group in manifolds of nonpositive curvature, Bull. Amer. Math. Soc. 77 (1971), 545-552. MR 43:6841
Juha Heinonen and Pekka Koskela, Quasiconformal maps in metric spaces with controlled geometry, Acta Math. 181 (1998), no. 1, 1-61. MR 99j:30025
Michael Kapovich, Hyperbolic manifolds and discrete groups, Birkhäuser Boston Inc., Boston, MA, 2001.
Michael Kapovich and Bernhard Leeb, Quasi-isometries preserve the geometric decomposition of Haken manifolds, Invent. Math. 128 (1997), no. 2, 393-416. MR 98k:57029
Bruce Kleiner and Bernhard Leeb, Rigidity of quasi-isometries for symmetric spaces and Euclidean buildings, Inst. Hautes Études Sci. Publ. Math. (1997), no. 86, 115-197 (1998). MR 98m:53068
Nicholas J. Korevaar and Richard M. Schoen, Sobolev spaces and harmonic maps for metric space targets, Comm. Anal. Geom. 1 (1993), no. 3-4, 561-659. MR 95b:58043
B. Leeb, A characterization of irreducible symmetric spaces and euclidean buildings of higher rank by their asymptotic geometry, Preprint, June, 1997.
H. Blaine Lawson, Jr. and Shing Tung Yau, Compact manifolds of nonpositive curvature, J. Differential Geometry 7 (1972), 211-228. MR 48:12402
Curtis T. McMullen, Renormalization and 3-manifolds which fiber over the circle, Princeton University Press, Princeton, NJ, 1996. MR 97f:57022
Yair N. Minsky, On rigidity, limit sets, and end invariants of hyperbolic $3$-manifolds, J. Amer. Math. Soc. 7 (1994), no. 3, 539-588. MR 94m:57029
Yair N. Minsky, The classification of punctured-torus groups, Ann. of Math. (2) 149 (1999), no. 2, 559-626. MR 2000f:30028
G. D. Mostow, Strong rigidity of locally symmetric spaces, Princeton University Press, Princeton, N.J., 1973, Annals of Mathematics Studies, No. 78. MR 52:5874
John W. Morgan and Peter B. Shalen, Valuations, trees, and degenerations of hyperbolic structures. I, Ann. of Math. (2) 120 (1984), no. 3, 401-476. MR 86f:57011
Ngaiming Mok, Yum Tong Siu, and Sai-Kee Yeung, Geometric superrigidity, Invent. Math. 113 (1993), no. 1, 57-83. MR 94h:53079
Jean-Pierre Otal, Le spectre marqué des longueurs des surfaces à courbure négative, Ann. of Math. (2) 131 (1990), no. 1, 151-162.
Jean-Pierre Otal, Le théorème d'hyperbolisation pour les variétés fibrées de dimension 3, Astérisque (1996), no. 235, x+159. MR 97e:57013
Jean-Pierre Otal, Thurston's hyperbolization of Haken manifolds, Surveys in differential geometry, Vol. III (Cambridge, MA, 1996), Int. Press, Boston, MA, 1998, pp. 77-194. MR 2000b:57025
Pierre Pansu, Métriques de Carnot-Carathéodory et quasiisométries des espaces symétriques de rang un, Ann. of Math. (2) 129 (1989), no. 1, 1-60. MR 90e:53058
E. Rips and Z. Sela, Structure and rigidity in hyperbolic groups. I, Geom. Funct. Anal. 4 (1994), no. 3, 337-371. MR 96c:20067
Richard Schwartz, The quasi-isometry classification of rank one lattices, Inst. Hautes Études Sci. Publ. Math. 82 (1995), 133-168. MR 97c:22014
Z. Sela, The isomorphism problem for hyperbolic groups. I, Ann. of Math. (2) 141 (1995), no. 2, 217-283. MR 96b:20049

Review Information:

Reviewer: Bruce Kleiner
Affiliation: University of Michigan, Ann Arbor
Journal: Bull. Amer. Math. Soc. 39 (2002), 273-279
Published electronically: January 4, 2002
Review copyright: © Copyright 2002 American Mathematical Society